Antihistamines are mainly used to treat seasonal allergic rhinitis (hay fever), urticaria (hives), pruritus (itching) and insect bites and stings. They may also be used to help reduce nausea and vomiting, and in the emergency treatment of anaphylaxis - a severe allergic reaction. The side-effects most commonly experienced are minor.
Antihistamines are a class (group) of drugs used in the treatment of allergic disorders and some other conditions. They include: acrivastine, cetirizine, desloratadine, fexofenadine, levocetirizine, loratadine, mizolastine, alimemazine, chlorphenamine, clemastine, cyproheptadine, hydroxyzine, ketotifen and promethazine. These also come in various different brand names. They can be taken as tablets, syrups or nasal sprays, and some come in droplet form for use in the eyes.
Antihistamines are commonly used:
Histamine is a chemical naturally produced by various cells in your body. It has a variety of different functions. Large amounts of histamine are made in cells called mast cells in places where the body comes into contact with the outside environment. For example, in the nose, throat, lungs and skin. Here, mast cells and histamine form part of your immune defence system (whereas, in the stomach, histamine made by cells that line the stomach helps to produce acid for food digestion).
The cells of the immune system constantly monitor your blood and mucosae (membranes lining body cavities such as your mouth, nose and digestive tract) for anything that is not made by your own body. For example, germs such as bacteria or viruses. If your skin is damaged or your immune system detects a foreign substance, histamine is released from mast cells. The histamine binds to special receptors (sites) on other cells called H1 receptors. This sets off a chain reaction which causes blood vessels in the area to become slightly leaky. Specialised cells and chemicals, which defend your body, can now get access to the area. While this is a helpful response, it also causes redness, swelling and itching.
Allergic reactions such as hay fever are caused by an oversensitivity or over-reaction of the immune system to a particular allergen. An allergen is a substance that is foreign to the body and which can cause an allergic reaction in certain people. For example, pollen, dander, mold, some germs. In most people, the immune reaction to these foreign substances is normal and appropriate. But in allergic people, it is excessive. For example, in people with hay fever, contact with pollen in the nose, throat and eyes triggers the mast cells there to release much more histamine than normal. This excessive release of histamine produces the associated symptoms of itching, swelling, runny eyes, etc.
Antihistamines work by physically blocking the H1 receptors, stopping histamine from reaching its target. This decreases your body's reaction to foreign substances (allergens) and therefore helps to reduce the troublesome symptoms associated with allergy.
Antihistamines are also used in the treatment of nausea and vomiting. However, the exact way that they ease these symptoms is not fully understood. The brain has several key areas which control vomiting. It is thought that antihistamines block H1 receptors in the area of the brain which creates nausea in response to chemicals in the body.
Some antihistamines may also have what is known as an antimuscarinic effect. This means that the drug can also block another type of receptor found on the surface of certain cells. If these receptors are affected, you may experience some of the side-effects associated with antihistamines, such as dry mouth, blurred vision and retention of urine. These effects are mainly caused by the older first-generation antihistamines which are described below.
Note: antihistamines should not be confused with H2 blockers which reduce the production of stomach acid. While both types of drugs block the actions of histamine, they work on different receptors in different systems of the body.
Generally, antihistamines have been classified into two groups:
Some of these drugs are available to buy over the counter from your pharmacist. Others are only available on prescription.
All antihistamines work pretty well to reduce symptoms of allergy. Your doctor or pharmacist may advise or prescribe a particular antihistamine depending on the exact cause of your allergy and on whether you require a sedating or non-sedating drug. For example:
These drugs come in a variety of forms, as mentioned above. Your doctor or pharmacist will advise you on how to take your medication, including how often. Read the leaflet that comes with your particular brand for further information.
An antihistamine tablet typically starts to work within 30 minutes after being taken. The peak of effectiveness is typically within 1-2 hours after being taken.
Antihistamines are generally more effective when taken constantly rather than intermittently. This is particularly applicable for people with hay fever. In the summer months the pollen count is generally higher and you may be in contact with the allergen on a regular basis. Taking the medication regularly will help keep your symptoms under control. Their effectiveness will also depend on the dose you take and what form the drug is given in.
This can vary depending on the reason for treating you. If you suffer from hay fever you may take the drug throughout the pollen season.
Most people can take antihistamines safely. Antihistamines should not be used by people with acute porphyria (a rare metabolic disorder). In addition, they may not be suitable for people with liver or kidney problems or for pregnant or breast-feeding mums. First-generation antihistamines may not be suitable for men with benign prostatic hyperplasia (enlargement of the prostate) or people with acute glaucoma.
A full list of people who should not take antihistamines is included with the information leaflet that comes in the drug packet. If you are prescribed or buy an antihistamine, read this to be sure you are safe to take it.
Most people who take antihistamines do not have any serious side-effects. If side-effects do occur, they are usually minor. The most common are:
Various other drugs sometimes interact with antihistamines. For example, some antidepressants and some antifungal drugs. Therefore, if you are taking other medication, before taking an antihistamine check with your doctor or pharmacist to see if there is a risk of an interaction. If you are taking an antihistamine you should avoid alcohol, as this may make drowsiness worse.
For a full list of all the side-effects and possible interactions associated with your drug, consult the leaflet that comes with your medication.
If you think you have had a side-effect to one of your medicines you can report this on the Yellow Card Scheme. You can do this online at the following web address: www.mhra.gov.uk/yellowcard.
The Yellow Card Scheme is used to make pharmacists, doctors and nurses aware of any new side-effects that medicines may have caused. If you wish to report a side-effect, you will need to provide basic information about:
It is helpful if you have your medication - and/or the leaflet that came with it - with you while you fill out the report.